Home >  News >  October, 2017

Numerous Cases of a Potentially Blinding Condition Have Been Tied to Vancomycin Injections

Although the cause of hemorrhagic occlusive retinal vasculitis is currently unproven, there is a strong association with the use of intraocular vancomycin, says FDA.

Published: October 4, 2017

BLINDING CONDITION The cases of hemorrhagic occlusive retinal vasculitis developed after otherwise uncomplicated cataract surgery.

The FDA is warning ophthalmologists that a rare but potentially blinding condition called hemorrhagic occlusive retinal vasculitis (HORV) has been strongly associated with intraocular injections of vancomycin toward the end of otherwise uncomplicated cataract surgeries.

In August, the agency received a report from a physician regarding a patient who'd developed post-operative bilateral HORV after being injected with a compounded formulation of triamcinolone, moxifloxacin and vancomycin (TMV) in both eyes after cataract surgeries that were done 2 weeks apart.

This particular formulation was compounded by Imprimis Pharmaceuticals, says the FDA, but vancomycin has been used for decades in ophthalmic surgery and the reports of this reaction don't implicate any one compounding pharmacy. HORV is thought to be a very rare hypersensitivity reaction to vancomycin itself. As of now, there has not been an association with one formulation or one manufacturer, according to a clinical alert from the American Society of Cataract and Refractive Surgery.

"Although the cause of HORV is currently unproven, there is a strong association with the use of intraocular vancomycin," says ASCRS.

The FDA also cites a study published earlier this year in which it was found that 23 patients who'd developed HORV had all been given intraocular vancomycin, via intracameral bolus or intravitreal injection, or through an irrigation bottle.

HORV appears to be extremely rare, and can occur following any intraocular procedure — although usually cataract surgery, according to ASCRS. Presentation is delayed, with a mean onset of symptoms 8 days after the procedure. HORV is often bilateral, has a delayed onset, and often presents with large patches of intraretinal hemorrhage only in sectors of retinal vascular occlusion.

Intraocular vancomycin is often used during cataract surgery to prevent post-operative endophthalmitis, says the FDA, adding that it is "unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis." No vancomycin formulation for intraocular injection is FDA-approved.

The FDA is encouraging providers to report adverse events or quality problems with the use of compounded drug products to its MedWatch Adverse Event Reporting program or to download and complete the form, and fax it to 800-FDA-0178.

Jim Burger


Also in the News...

Beverly Hills Anesthesiologist Injected Himself With Drugs During Surgery and Later Gave Patient a Lethal Dose of Demerol
Lawsuit: Patient Suffered Emotional Distress Listening to Surgeon Talk While He Operated on Her
MedPAC Will Recommend No Payment Update for ASCs in 2019
Why Was This N.J. Pain Management Doc Barred From Practice?
Researchers Say a Lack of Education Leads Patients to Overestimate Their Post-op Pain
Deadly DVT: Man Dies From Pulmonary Embolism Following Leg Tendon Surgery
A New Kind of Gender Bias for Female Surgeons

New to Outpatient Surgery Magazine?
Sign-up to continue reading this article.
Register Now
Have an account? Please log in:
Email Address:
  Remember my login on this computer

advertiser banner

Other Articles That May Interest You

Cataract Surgery Technology Update

Forget the marketing pitches — our reader survey reveals what's making a real difference in eye surgery today.

Can We Eradicate Endophthalmitis?

7 preventive measures to guard against this rare but sight-threatening complication.

Your Options for Managing Small Pupils

The list of devices and drugs for pupillary dilation and maintenance is growing.